Alert archive / Iowa / Heat Advisories in 2021
Heat Advisory 3, NWS Des Moines, IA
NWS Des Moines, IA issued this heat advisory at Jul 27, 2021, 3:44 AM CDT for 9 counties in Iowa. It took effect at Jul 27, 2021, 12:00 PM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jul 27, 2021, 3:44 AM CDT (08:44 UTC)
- In effect from
- Jul 27, 2021, 12:00 PM CDT
- Expired
- Jul 27, 2021, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Des Moines, IA
Counties Calhoun County, IA, Carroll County, IA, Crawford County, IA, Emmet County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA
The radar
The Des Moines radar (KDMX), 132 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.7 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 101 J/kg
- Mixed-layer CIN
- -401 J/kg
- Mixed-layer LCL
- 1882 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
352 WWUS73 KDMX 270844 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 344 AM CDT Tue Jul 27 2021 IAZ004-005-015-023-024-033-034-044-045-271645- /O.NEW.KDMX.HT.Y.0003.210727T1700Z-210728T0100Z/ /O.CON.KDMX.EH.A.0001.210728T1500Z-210729T0100Z/ Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Crawford- Carroll- Including the cities of Estherville, Algona, Emmetsburg, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Denison, and Carroll 344 AM CDT Tue Jul 27 2021 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING... ...EXCESSIVE HEAT WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... * WHAT...For the Heat Advisory, heat index values up to 103 expected. For the Excessive Heat Watch, dangerously hot conditions with heat index values up to 107 possible. * WHERE...Western to northwest Iowa. * WHEN...For the Heat Advisory, from noon today to 8 PM CDT this evening. For the Excessive Heat Watch, from Wednesday morning through Wednesday evening. * IMPACTS...Extreme heat and humidity will significantly increase the potential for heat related illnesses, particularly for those working or participating in outdoor activities. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Be prepared to drink plenty of fluids, stay in an air- conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. This is especially true during warm or hot weather when car interiors can reach lethal temperatures in a matter of minutes. && $$ IAZ006-007-016-017-025>028-035>039-046>050-057>062-070>075- 081>086-092>097-271645- /O.CON.KDMX.EH.A.0001.210728T1500Z-210729T0100Z/ Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer- Webster-Hamilton-Hardin-Grundy-Black Hawk-Greene-Boone-Story- Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass- Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- Including the cities of Forest City, Lake Mills, Northwood, Manly, Garner, Britt, Kanawha, Mason City, Clear Lake, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 344 AM CDT Tue Jul 27 2021 ...EXCESSIVE HEAT WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... * WHAT...Dangerously hot and humid conditions with heat index values of 105 to 110 possible. * WHERE...Much of central Iowa. * WHEN...From Wednesday morning through Wednesday evening. * IMPACTS...Extreme heat and humidity will significantly increase the potential for heat related illnesses, particularly for those working or participating in outdoor activities. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Be prepared to drink plenty of fluids, stay in an air- conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. This is especially true during warm or hot weather when car interiors can reach lethal temperatures in a matter of minutes. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
2 follow-up statements
280 WWUS73 KDMX 271524 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 1024 AM CDT Tue Jul 27 2021 IAZ004-005-015-023-024-033-034-044-045-272330- /O.CON.KDMX.HT.Y.0003.210727T1700Z-210728T0100Z/ /O.CON.KDMX.EH.A.0001.210728T1500Z-210729T0100Z/ Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Crawford- Carroll- Including the cities of Estherville, Algona, Emmetsburg, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Denison, and Carroll 1024 AM CDT Tue Jul 27 2021 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... ...EXCESSIVE HEAT WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... * WHAT...For the Heat Advisory, heat index values up to 103 expected. For the Excessive Heat Watch, dangerously hot conditions with heat index values up to 107 possible. * WHERE...Western to northwest Iowa. * WHEN...For the Heat Advisory, from noon today to 8 PM CDT this evening. For the Excessive Heat Watch, from Wednesday morning through Wednesday evening. * IMPACTS...Extreme heat and humidity will significantly increase the potential for heat related illnesses, particularly for those working or participating in outdoor activities. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Be prepared to drink plenty of fluids, stay in an air- conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. This is especially true during warm or hot weather when car interiors can reach lethal temperatures in a matter of minutes. && $$ Krull IAZ006-007-016-017-025>028-035>039-046>050-057>062-070>075- 081>086-092>097-272330- /O.CON.KDMX.EH.A.0001.210728T1500Z-210729T0100Z/ Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer- Webster-Hamilton-Hardin-Grundy-Black Hawk-Greene-Boone-Story- Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass- Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- Including the cities of Forest City, Lake Mills, Northwood, Manly, Garner, Britt, Kanawha, Mason City, Clear Lake, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 1024 AM CDT Tue Jul 27 2021 ...EXCESSIVE HEAT WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... * WHAT...Dangerously hot and humid conditions with heat index values of 105 to 110 possible. * WHERE...Much of central Iowa. * WHEN...From Wednesday morning through Wednesday evening. * IMPACTS...Extreme heat and humidity will significantly increase the potential for heat related illnesses, particularly for those working or participating in outdoor activities. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Be prepared to drink plenty of fluids, stay in an air- conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. This is especially true during warm or hot weather when car interiors can reach lethal temperatures in a matter of minutes. && $$ Krull For more information from the National Weather Service visit https://weather.gov/desmoines
084 WWUS73 KDMX 272004 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 304 PM CDT Tue Jul 27 2021 IAZ004-005-015-023-024-033-034-044-045-280415- /O.UPG.KDMX.EH.A.0001.210728T1500Z-210729T0100Z/ /O.NEW.KDMX.HT.Y.0004.210728T1500Z-210729T0200Z/ /O.CON.KDMX.HT.Y.0003.000000T0000Z-210728T0100Z/ Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Crawford- Carroll- Including the cities of Estherville, Algona, Emmetsburg, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Denison, and Carroll 304 PM CDT Tue Jul 27 2021 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... ...HEAT ADVISORY IN EFFECT FROM 10 AM TO 9 PM CDT WEDNESDAY... * WHAT...For the first Heat Advisory, heat index values up to 105. For the second Heat Advisory, heat index values up to 106 expected. * WHERE...Northwest and western Iowa. * WHEN...For the first Heat Advisory, until 8 PM CDT this evening. For the second Heat Advisory, from 10 AM to 9 PM CDT Wednesday. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ Krull IAZ006-007-016-017-025>028-035>039-046>050-057>062-070>074-280415- /O.UPG.KDMX.EH.A.0001.210728T1500Z-210729T0100Z/ /O.NEW.KDMX.HT.Y.0004.210728T1500Z-210729T0200Z/ Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer- Webster-Hamilton-Hardin-Grundy-Black Hawk-Greene-Boone-Story- Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass- Adair-Madison-Warren-Marion- Including the cities of Forest City, Lake Mills, Northwood, Manly, Garner, Britt, Kanawha, Mason City, Clear Lake, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, and Knoxville 304 PM CDT Tue Jul 27 2021 ...HEAT ADVISORY IN EFFECT FROM 10 AM TO 9 PM CDT WEDNESDAY... * WHAT...Heat index values up to 107 expected. * WHERE...Most of Central Iowa. * WHEN...From 10 AM to 9 PM CDT Wednesday. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ Krull IAZ075-081>086-092>097-280415- /O.UPG.KDMX.EH.A.0001.210728T1500Z-210729T0100Z/ /O.NEW.KDMX.HT.Y.0004.210728T1500Z-210730T0000Z/ Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- Including the cities of Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 304 PM CDT Tue Jul 27 2021 ...HEAT ADVISORY IN EFFECT FROM 10 AM WEDNESDAY TO 7 PM CDT THURSDAY... * WHAT...Heat index values up to 107 expected. Air temperatures will only drop to 75 overnight. * WHERE...South central and southeast Iowa. * WHEN...From 10 AM Wednesday to 7 PM CDT Thursday. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ Krull For more information from the National Weather Service visit https://weather.gov/desmoines
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this heat advisory went out at Jul 26, 11:58 PM CDT, 3 hours 46 minutes earlier.
Area forecast discussion, Jul 26, 11:58 PM CDT, 3 hours 46 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1158 PM CDT Mon Jul 26 2021 .DISCUSSION.../Tonight through Monday/ Issued at 409 PM CDT Mon Jul 26 2021 Forecast Highlights: -- Warmest temperatures of the year...increasing heat and humidity into Tuesday and Wednesday. -- Thunderstorm chances north Tuesday and Wednesday -- Better widespread storm chances Friday. High pressure overhead today will begin to push off to the east with increasing mid-level heights into tomorrow amplifying the mid-level ridge to the northwest. With persistent WAA, these increased mid- level heights will remain in place for much of the rest of the week and cause our temperatures to continually rise over the next few days. Temperatures on Tuesday will climb from the upper 80s to low 90s we will have today, to the low to mid 90s. By Wednesday, high temperatures will be in the mid to upper 90s, a few locations possibly hitting 100. With dew points in the low to mid 70s on Tuesday, heat indices will top out from near 100 to 105, especially in the west and northwest. Adding a few more degrees in the dew points for Wednesday and these heat index values approach 110, a few locations possibly topping that number. An Excessive Heat Watch remains in place for Wednesday and will likely need an upgrade tonight/tomorrow with dangerous heat forecasted and likely hazardous impacts to any outdoor activities. There remains a few caveats to the forecast for Wednesday. Dew point temperatures on Wednesday may be a little overdone as they could mix down causing heat indices to be more similar to Tuesday. Another spoiler on Wednesday could be cloud cover or smoke transport, both of which would decrease our high temperatures by a few degrees. One low probability, but also possible solution would be elevated convection on Wednesday afternoon. With 700mb temps +12 over much of the state and +14 over the north, it would be unlikely for any surface-based convection to form as a strong cap would be in place, but cannot completely rule out elevated convection. Any one or combination of these items mentioned could decrease our high temperatures and/or dew point temperatures which would in turn decrease our heat index values and thus left any further headline decisions to subsequent shifts. A cold front will pass through the state on Thursday providing a little relief from our excessive heat on Tuesday and Wednesday and dropping temperatures in the mid 80s to low 90s. More widespread relief comes on Friday with temperatures sliding back to more seasonal levels in the mid to upper 80s. More widespread precipitation chances also return on Friday as the upper ridge starts to break down. The best chances for storms is across southwest and western Iowa as of now, but storm potential will be better determined in the coming days. && .AVIATION.../For the 06Z TAFS through 06Z Tuesday night/ Issued at 1153 PM CDT Mon Jul 26 2021 VFR conditions to prevail through the period with S/SW at around 10 knots. && .DMX WATCHES/WARNINGS/ADVISORIES... Excessive Heat Watch from Wednesday morning through Wednesday evening for IAZ004>007-015>017-023>028-033>039-044>050-057>062- 070>075-081>086-092>097. && DISCUSSION...KCM AVIATION...Hahn
Hazardous weather outlook, Jul 26, 3:07 PM CDT, 12 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 307 PM CDT Mon Jul 26 2021 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-272015- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 307 PM CDT Mon Jul 26 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Hot temperatures and high heat indices are expected Tuesday and especially Wednesday. Highs should be in the lower to middle 90s Tuesday with peak heat indices 97 to 105. Highs are expected to reach the middle 90s to around 100 Wednesday with peak heat indices 105 to 110. An Excessive Heat Watch remains in effect Wednesday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. There will be periodic chances for thunderstorms from the middle of the work week through the weekend. The severe weather potential will be better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed until possibly later this week. MF
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 3:04 PM CDT | Heat Advisory | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more | 52 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.